Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2004, 3:27 PM MDT for Lea County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2004, 3:27 PM MDT (21:27 UTC)
- Expired
- Apr 19, 2004, 4:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 3:30 PM MDT | HAIL 0.88 | 5 Ne Lovington, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 192127 SVRMAF NMC025-192215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM MDT MON APR 19 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 415 PM MDT * AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF LOVINGTON...AND MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... RURAL EASTERN LEA COUNTY. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3215 10360 3211 10310 3317 10306 3321 10328 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:58 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 19, 1:58 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT MON APR 19 2004 .SHORT TERM... LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W 50+ SFC DEWPTS AS FAR W AS KATS/KCNM. THIS AM/S CLOUD COVER CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND STRONG AFTERNOON HEATING. MEANWHILE...WV IMAGERY/MODELS ADVERTISE PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN ZONES. WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING... BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL MSTR. THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY PROGGED H85 LLJ. FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL. PAST RUNS/MODEL INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON TEMPS. .LONG TERM... BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF. MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY. AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE. DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING ACRS WRN U.S.. && .FIRE WEATHER... SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP... ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000 FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 86 54 84 / 20 0 0 0 CARLSBAD NM 57 88 50 84 / 20 0 0 0 DRYDEN TX 62 85 58 85 / 20 0 0 0 FORT STOCKTON TX 62 90 55 87 / 20 0 0 0 GUADALUPE PASS TX 57 81 53 78 / 0 0 0 0 HOBBS NM 56 87 50 84 / 20 0 0 0 MARFA TX 51 83 45 80 / 20 0 0 0 MIDLAND INTL AIRPORT TX 60 87 54 85 / 20 0 0 0 ODESSA TX 61 88 54 85 / 20 0 0 0 WINK TX 61 92 54 91 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. &&
Hazardous weather outlook, Apr 19, 2:00 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON APR 19 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY EAST OF AN ARTESIA TO CANDELARIA LINE. A FEW STORMS MAY BE SEVERE... ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL. LARGE HAIL WILL BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:34 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.